A report in the Harvard Men's Health Watch speaks of the problems that men have in deciding how to take their doctor's advice. It's frustrating . . . Your doctor tells you to take one Advil or an Aleve daily to help stave off the seemingly inevitable enlarged prostate, and then you find that the frequent urination you are experiencing comes because you took your doctor's advice.
Well, as it turns out, these common anti-inflammatory drugs (NSAID's) may indeed lower the risk of developing an enlarged prostate, just as the doctor said. The problem is that researchers are discovering there are some effects of this treatment that are unintended, and annoying. Men who already have the urinary symptoms can be adversely affected by NSAID's.
Prostate enlargement, known as benign prostatic hyperplasia (BPH), is common among older men. The condition is unrelated to prostate cancer, but it does cause troubling symptoms such as difficulty with emptying the bladder completely and the frequent need to use the toilet.
According to the Harvard publication, it's known that certain medications, most commonly cold and allergy remedies, can make BPH symptoms worse. Now, a large study in the Netherlands recently implicated NSAIDs as another cause of worsening BPH.
Using data from 5,900 men age 45 and older, researchers found that men using NSAIDs were twice as likely as non-users to develop acute urinary retention (a sudden inability to empty the bladder). And yet, at the same time, the findings from a recent U.S. study of more than 2,400 men with no history of urological problems show that those who regularly used NSAIDs were less likely to develop BPH.
In men who already have BPH, the painkillers may worsen urinary symptoms because they block production of chemicals called prostaglandins; the bladder produces prostaglandins to enhance contractions of surrounding muscles, and blocking this process may make it even harder for men with BPH to empty their bladders.
On the other hand, there's evidence that inflammation contributes to the development of BPH, so NSAIDs may help prevent the condition.
The Harvard publication recommends that men who already have BPH should pay attention to whether their symptoms increase when taking an NSAID. If this does happen, they should tell their doctor, and possibly switch to acetaminophen (Tylenol) for pain relief.